Alert archive / South Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 6, NWS Greenville-Spartanburg, SC

January 7, 19984 counties in South Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 7, 1998, 10:34 PM EST for 4 counties in South Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 1998, 10:34 PM EST (03:34 UTC)
Expired
Jan 8, 1998, 3:00 AM EST
In force
4 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Anderson County, SC, Greenville County, SC, Laurens County, SC, Spartanburg County, SC

The radar

The Greer radar (KGSP), 20 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 080337
FFWGSP
SCC007-045-059-083-080800-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1034 PM EST WED JAN 7 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  300 AM EST   FOR PEOPLE IN THE
FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...ANDERSON COUNTY...GREENVILLE COUNTY...LAURENS COUNTY
   ...SPARTANBURG COUNTY
 
WEATHER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS WITH HEAVY RAIN
CROSSING THE UPSTATE AREA LATE WEDNESDAY EVENING. RADAR ALSO SHOWED
A LARGE AREA OF MODERATE TO HEAVY RAIN IN NORTHEAST GEORGIA THAT WAS
MOVING NORTHEAST AT 40 MPH.
 
LOCAL SHERIFF OFFICES AND COUNTY EMERGENCY MANAGERS REPORT MANY
STREAMS APPROACHING BANKFULL WITH A NUMBER OR STREETS UNDER WATER
IN AREAS OF POOR DRAINAGE. THE GROUND IS SATURATED AND CANNOT ABSORB
MUCH ADDITIONAL WATER...SO IT IS LIKELY THAT MANY STREAMS AND CREEKS
WILL COME OUT OF THEIR BANKS.
 
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED
AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS
TONIGHT.
 
BURRUS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 8:40 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jan 7, 8:40 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
840 PM EST WED JAN 07 1998

FORECASTS LOOK ON TRACK. WE ARE WATCHING SEVERAL MESOS ENTERING OUR
WESTERN COUNTIES AND HAVE JUST RECEIVED A TORNADO REPORT FROM FFC
ON STORM ENTERING ELBERT COUNTY.

WIND PROFILES GOOD FOR BOW ECHOES AND BOOKEND TORNAODES AND PLENTY
OF CONVECTIVE INSTABILITY TO KEEP THINGS  GOING WELL INTO NIGHT.
ONLY QUESTION I HAVE IS HOW FAR NORTH SQUALL LINE WILL MIGRATE.
HELLICITY VERY HIGH FROM GSO SOUNDING BUT QUESTION ITS VALIDITY
WITH SHORT SOUNDING. IT IS TO BAD A SECOND RELEASE WAS NOT MADE IN
THIS SITUATION.

NEAL

In the hours before

Special weather statement, Jan 7, 6:05 PM EST, 4 hours 29 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-080100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
605 PM EST WED JAN 7 1998

...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...

AN UNSEASONABLY WARM AND MOIST AIR MASS WILL REMAIN ACROSS THE
SOUTHEAST THIS EVENING. VERY STRONG SOUTHERLY WINDS JUST ABOVE THE
SURFACE WILL CONTINUE TO FEED MOIST AIR INTO THE WESTERN CAROLINAS
AND EXTREME NORTHEAST GEORGIA.

SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS MUCH OF GEORGIA
DURING THE AFTERNOON...AND SOME OF THEM HAD REACHED SEVERE LEVELS.

A LINE OF THUNDERSTORMS WILL CROSS NORTHEAST GEORGIA...UPSTATE SOUTH
CAROLINA...AND PARTS OF WESTERN NORTH CAROLINA THIS EVENING. SOME OF
THESE COULD BECOME SEVERE...WITH DAMAGING WINDS THE GREATEST THREAT.
WITH SUCH STRONG LOW-LEVEL WINDS...ISOLATED TORNADOES ARE ALSO
POSSIBLE.

SPOTTER GROUPS SHOULD BE PREPARED TO ACTIVATE.

PEOPLE SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS
THIS EVENING. STAY TUNED TO YOUR FAVORITE RADIO OR TELEVISION
STATION TO GET THE LATEST INFORMATION...INCLUDING ANY WATCHES OR
WARNINGS.

ZOLTOWSKI
Special weather statement, Jan 7, 7:23 PM EST, 3 hours 11 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067-
GAZ026-028-029-080330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EST WED JAN 7 1998

A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN
THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS.

AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH
IS IN STEPHENS COUNTY GEORGIA.  WINDS SPEEDS A FEW THOUSAND FEET ABOVE
THE GROUND ARE BETWEEN 60 AND 70 MPH.  THESE STORMS WILL BE CAPABLE OF
BRINGING THIS STRONG WIND TO THE SURFACE.

BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE
UNUSUALLY SUSEPTIBLE TO FALLING.  AS THESE STORMS MOVE THROUGH YOUR
AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES.

KAJ
Special weather statement, Jan 7, 7:23 PM EST, 3 hours 11 minutes before
SCZ001-002-003-004-005-006-007-010-011-012-019-NCZ064-065-066-067-
GAZ026-028-029-080330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
723 PM EST WED JAN 7 1998

A LINE OF SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE THROUGH THE AREA IN
THE NEXT COUPLE OF HOURS...POSSIBLY ASSOCIATED WITH STRONG WIND GUSTS.

AT 705 PM DOWN TREES AND POWER LINES WERE REPORTED IN TOCCOA...WHICH
IS IN STEPHENS COUNTY GEORGIA.  WINDS SPEEDS A FEW THOUSAND FEET ABOVE
THE GROUND ARE BETWEEN 60 AND 70 MPH.  THESE STORMS WILL BE CAPABLE OF
BRINGING THIS STRONG WIND TO THE SURFACE.

BECAUSE THE GROUND IS NEARLY SATURATED IN MOST PLACES...TREES WILL BE
UNUSUALLY SUSEPTIBLE TO FALLING.  AS THESE STORMS MOVE THROUGH YOUR
AREA BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER OUTAGES.

KAJ
Local storm report, Jan 7, 10:07 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

915 PM     3 SW EASLEY               SC   TORNADO
01/07/98   PICKENS                        TORNADO TOUCHDOWN ALONG
                                          HIGHWAY 135 SOUTH. DAMAGE
                                          TO MANY BUILDINGS...AND MANY
                                          TREES AND POWERLINES DOWN.
                                          REPORT FROM PICKENS COUNTY
                                          SHERIFF OFFICE.

SAB
Local storm report, Jan 7, 10:07 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1007 PM EST WED JAN 07 1998

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

915 PM     3 SW EASLEY               SC   TORNADO
01/07/98   PICKENS                        TORNADO TOUCHDOWN ALONG
                                          HIGHWAY 135 SOUTH. DAMAGE
                                          TO MANY BUILDINGS...AND MANY
                                          TREES AND POWERLINES DOWN.
                                          REPORT FROM PICKENS COUNTY
                                          SHERIFF OFFICE.

SAB
Special weather statement, Jan 7, 10:31 PM EST, 3 minutes before
NCZ034-054-055-066>068-SCZ006>008-011>013-019-080530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1031 PM EST WED JAN 7 1998

...THUNDERSTORMS WITH HIGH WINDS MOVING ACROSS THE REGION...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO THE
EARLY MORNING HOURS. WIND SPEEDS A FEW THOUSAND FEET ABOVE THE SURFACE
ARE BETWEEN 50 AND 70 MPH. SOME OF THE THUNDERSTORMS ARE CAPABLE OF
TRANSLATING THESE WINDS TO THE SURFACE.

AT 1017 PM...A SPOTTER FOR THE NATIONAL WEATHER SERVICE REPORTED A WIND
GUST OF 51 MPH IN NORTHERN GREENVILLE COUNTY...IN THE COMMUNITY OF BLUE
RIDGE.

DUE TO THE GROUND BEING SATURATED...TREES WILL BE UNUSUALLY SUSCEPTIBLE
TO FALLING. BE PREPARED FOR THE POSSIBILITY OF DOWNED TREES AND POWER
LINES AS THESE STORMS MOVE THROUGH THE AREA AND STAY TUNED TO YOUR
FAVORITE MEDIA OUTLET FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MOYER

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:00 PM ESTTornado WarningGSPAnderson, Oconee30 min
Jan 8, 12:47 AM ESTTornado WarningGSPChester43 min
Jan 8, 1:02 AM ESTTornado WarningGSPYork43 min
Jan 8, 3:00 AM ESTFlash Flood WarningGSPGreenville, Spartanburg4 hr
Jan 8, 3:00 AM ESTFlash Flood WarningGSPPickens4 hr
Jan 8, 6:49 PM ESTSevere Thunderstorm WarningGSPOconee26 min

Nearby

Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.